Alabama, 2010

Tornado in Alabama, April 8, 2010

April 8, 2010 · NWS TAE · 1 event in 1 county or zone

A few discrete supercells and small lines of strong/severe thunderstorms developed across the region ahead of strong upper system and associated cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A few discrete supercells and small lines of strong/severe thunderstorms developed across the region ahead of strong upper system and associated cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 8, 7:00 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 8, 7:00 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
900 AM EDT THU APR 8 2010

...MOST OF LOCAL AREA UNDER A SLIGHT RISK FOR SEVERE TSTMS INTO THIS
EVE...

.SYNOPSIS...
AT UPPER LEVELS...
THE AMPLIFIED LARGE SCALE CONUS PATTERN IS HIGHLIGHTED BY A TROUGH
ALONG PACIFIC COAST...RIDGE OVER WESTERN STATES...A FULL LATITUDE
TROUGH FROM E/CNTRL TO ERN STATES AND A RIDGE OFF ERN SEABOARD. MAIN
FEATURE OF INTEREST IS H5 TROUGH FROM LAKE MI SWD TO LWR MS VALLEY
THIS MORNING WITH H5 538MB LOW OVER GREAT LAKES WITH A VORT LOBE
EXTENDING FROM NEAR LOW INTO WRN MS. H5 LOW IS PROGGED TO LIFT
THROUGH THE GREAT LAKES REGION DURING THE DAY AS AT LEAST A COUPLE
OF SMALL IMPULSES PIVOT AROUND ITS S/E PERIPHERY. LATEST SATELLITE
PIX IMPLY THAT LEAD SHORTWAVE STARTING TO TRANSLATE EWD RATHER THAN
SEWD. AT THE SAME...SEVERAL ADDITIONAL IMPULSES ARE PROGGED TO
GRADUALLY PROGRESS THROUGH THE BASE OF THE LARGER SCALE TROUGH...
BEFORE LIFTING ACROSS THE UPPER TENNESSEE VALLEY/SOUTHERN
APPALACHIANS...AND NORTHWARD TO THE LEE OF THE APPALACHIANS THIS
EVENING INTO EARLY FRIDAY. FORCING ASSOCIATED WITH EACH OF THESE
IMPULSES SHOULD CONTRIBUTE TO THUNDERSTORM ACTIVITY INTO
TONIGHT...SOME OF WHICH WILL IMPACT THE LOCAL REGION.

BEYOND THIS EVE AND INTO THE WEEKEND...UPPER FLOW WILL BRIEFLY
BECOME MORE PROGRESSIVE PAC TROUGH SHIFTS ONSHORE...ALLOWING THE
CENTRAL U.S. TROUGH TO MOVE INTO THE ERN STATES EARLY FRIDAY THEN
SWING ENE THROUGH NEW ENGLAND AND OFF THE SERN ATLANTIC COAST BY
EVENING. IT WILL THEN MOVE OFFSHORE OVER WEEKEND AS THE SUBTROPICAL
RIDGE SHIFTS FURTHER OFF THE SE U.S. COAST. THIS TRANSLATES TO WEAK
RIDGING OVER CWA. HOWEVER...CHANGES ARE EXPECTED ON MONDAY
HIGHLIGHTED BY RETURN TO WESTERN TROUGH AND HIGH AMPLITUDE
SUBTROPICAL RIDGE THAT BUILDS ACROSS THE EASTERN STATES INTO THE
EXTENDED PERIOD.

AT LOWER LEVELS...
MEAN LAYER HIGH PRESSURE WILL CONTINUE TO SHIFT INTO WRN ATLC AS
WARM SW TO W FLOW ADVECTS OVER THE CWA IN ADVANCE OF A COLD FRONT.
IN ADVANCE OF H5 TROUGH...996MB LOW NOTED ACROSS LWR MI/SW ONTARIO
THIS MORN WITH THIS FRONT EXTENDING SWWD TO THE CNTRL ALA/ERN LA AND
INTO GULF COAST. AT 9 AM EDT...A NARROW LINE OF CONVECTION ASSOCD
WITH A PRE-FRONTAL SQUALL LINE WAS PUSHING EWD ACROSS EAST CNTRL
ALA...N GA AND JUST ENTERING WRN MOST PANHANDLE. REGIONAL RADAR
SHOWS SOME BOWING OVER N GA. COLD FRONT SHOULD OVERTAKE THE
PREFRONTAL TROF BY AFTERNOON AS THE PARENT SURFACE LOW BEGINS TO
OCCLUDE. NOSE OF 60 DEGREE DEWPOINTS WILL ADVECT NORTHWARD IN
ADVANCE OF THE LARGE SCALE TROUGH ON THE HEELS OF A 35-45KT LLJ.
THIS FRONT WILL TRANSLATE EWD TO THE APPALACHIANS/NE GULF LATE THIS
AFTERNOON AND EVE (SEE BELOW) AND TO THE ATLANTIC COAST LATE
TONIGHT. IN ITS WAKE...DRY AND COOLER CONDITIONS WITH BREEZY NW FLOW
WILL PREVAIL FOR THE REMAINDER OF THE SHORT TERM AS A LARGE SFC HIGH
AND A MASSIVE AREA OF VERY DRY AIR SPREADS FROM THE MIDWEST INTO THE
SE U.S. TEMPS ARE EXPECTED TO BE MUCH COOLER.

&&

.SHORT TERM...THIS AFTERNOON THRU TONIGHT...
THE MODELS ARE ALL IN GOOD AGREEMENT WITH THE TIMING OF THE EWD
PROGRESSION OF THE APPROACHING FRONTAL SYSTEM. THE FRONT SHOULD
ENTER OUR SE AL ZONES 18-20Z...ROUGHLY BISECT THE FORECAST AREA FROM
NE TO SW AT 23Z...AND PUSH SE OF THE FORECAST AREA ENTIRELY AROUND
06Z GIVE OR TAKE AN HOUR. EXPECT THE PASSAGE OF PRECIP/FRONT TO SLOW
DOWN WHEN IT REACHES ERN MOST COUNTIES AS THERE ARE INDICATIONS THAT
UPPER LEVEL TROUGH BECOMING MORE ZONAL WITH THE CONVECTION.

CONVECTION OVER WRN COUNTIES NOW AROUND ONE HOUR AHEAD OF FRONTAL
PASSAGE. SHOWERS CONTINUE TO DEVELOP AHEAD OF THE MAIN CONVECTIVE
LINE OVER THE PANHANDLE AND SE AL. THE MAIN CONVECTION WILL GET INTO
OUR FAR WRN ZONES AROUND MIDDAY AND THEN PROGRESS STEADILY ACROSS
THE AREA. CONVECTION SHOULD PEAK IN INTENSITY AS IT TRAVERSES OUR
ERN FL PANHANDLE AND WRN BIG BEND ZONES...AS WELL AS SW GA DURING
THE AFTERNOON HOURS AND THEN BEGIN TO WEAKEN A BIT AS IT MOVES
ACROSS S CENTRAL GA AND THE ERN BIG BEND COUNTIES DURING THE EVENING
HOURS. LOCAL CONFIDENCE GRIDS FULLY SUPPORT THE NEW SPC DAY 1
CONVECTIVE OUTLOOK THAT NOW EXTENDS SWD TO THE GULF COAST.

TAE 12Z SOUNDING SHOWED WARM TEMPERATURES NEAR 700-800 MB
WITH STRONG CAP ABOVE. THIS CAP OF SORTS IS PARTIALLY OFFSET BY
INCREASING WARM AND MOIST CONDITIONS AT LOW LEVELS...RESULTING IN
SURFACE BASED CAPES OF 400-600 J/KG INITIALLY TO AS HIGH AS 1000
J/KG BY MIDDAY WITH DAYTIME HEATING. THE MAIN CONVECTIVE CONCERN
WILL BE GUSTY WINDS WITH AN 850 MB JET OF 35-45 KTS. THIS WILL
TRANSPORT LOW-LEVEL MOISTURE NEWD IN ADVANCE OF THE FRONT...AND
CLOUD BREAKS WILL ALLOW SURFACE TEMPERATURES TO WARM INTO 70S AND
LOWER 80S.

ALTHOUGH THE LOW LEVEL FLOW WILL BE FAIRLY UNIDIRECTIONAL...0-1 KM
HELICITIES WILL BE AS HIGH AS 150 M2/S2. SO...LOW LEVEL INSTABILITY
WILL BE MORE THAN SUFFICIENT FOR SEVERE STORMS DURING THE AFTERNOON
HOURS. BULK SHEAR WILL BE AROUND 40 KT. T+ REMAINS IN THE GRIDS WITH
DAMAGING WINDS THE PRIMARY THREAT. DUE TO THE PROGRESSIVE NATURE OF
THIS SYSTEM AND THE RECENT DRY CONDITIONS...FLOODING WILL NOT BE A
CONCERN EXCEPT POSSIBLY ERN MOST COUNTIES WHEN SYSTEM IS EXPECTED TO
SLOW DOWN. SPC ADVERTISES ALL BUT OUR WRN MOST SECTIONS OF SE ALA
AND PANHANDLE UNDER A SLIGHT RISK OF SEVERE STORM DEVELOPMENT INTO
THIS EVE.

&&

.MARINE...THIS AFTERNOON THRU TONIGHT.
ONSHORE WINDS WILL INCREASE AHEAD OF THE FRONT AND ARE FORECAST TO
APPROACH ADVISORY LEVELS ACROSS OUR ERN LEGS. WILL MONITOR BUT
CONTINUE WITH EXERCISE CAUTION HEADLINES FOR NOW. WINDS WILL REMAIN
ELEVATED AS THEY SHIFT TO THE NW OVERNIGHT BEHIND THE FRONT. WINDS
WILL SUBSIDE BELOW HEADLINE CRITERIA ON FRI.

LOOKING AT THE SURF FORECAST...WE ARE SEEING SOME 8-SEC SWELL IN THE
BUOY DATA THAT IS NOT DEPICTED IN EITHER WNA OR THE LOCAL SWAN. THAT
EXPLAINS THE 5 FT SEAS WITH WINDS UNDER 10-KT. WE WILL BE INCREASE
MODEL PERIODS BY A SECOND AND THAT WILL GIVE US A LARGE AREA OF 5-FT
SURF OVER OUR PANHANDLE ZONES FROM PANAMA CITY W. THAT IS JUST SHY
OF HIGH SURF ADVISORY CRITERIA AND WILL DEFINITELY JUSTIFY A
CONTINUATION OF OUR FORECAST HIGH RISK FOR RIP CURRENTS TO TODAY.

&&

.AVIATION...VFR CIGS THIS MORNING SHOULD LIFT AND BREAK UP OVER THE
NEXT HOUR OR SO WITH VFR CIGS BRIEFLY PREVAILING. COLD FRONT WILL
MOVE THROUGH THE REGION TODAY BRINGING  MVFR CIGS AND TSRA TO ALL
TERMINALS THIS AFTERNOON AND EVENING. SKIES SHOULD CLEAR OVERNIGHT
WITH A RETURN TO VFR CONDITIONS.

&&

.FIRE WEATHER...NO CONCERNS THRU TONIGHT.

&&

.HYDROLOGY...QPF WITH THIS FRONTAL SYSTEM IS EXPECTED TO BE AN INCH
OR LESS AND WILL NOT CAUSE ANY RIVERINE PROBLEMS.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON INTO FRIDAY
     EVENING ALL ZONES.
GM...NONE.

&&

BLOCK/CAMP
Hazardous weather outlook, Apr 8, 10:27 AM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1227 PM EDT THU APR 8 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-091015-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1227 PM EDT THU APR 8 2010 /1127 AM CDT THU APR 8 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

SLIGHT RISK FOR SEVERE THUNDERSTORMS INTO TONIGHT

.DAY ONE...REST OF TODAY AND TONIGHT...
A LINE OF THUNDERSTORMS WILL CROSS THE AREA FROM WEST TO EAST DURING
THIS AFTERNOON IN TO EVENING AHEAD OF A COLD FRONT. MOST OF THESE
STORMS WILL BE CROSSING THE AREA BEFORE SUNDOWN...AND DURING PEAK
HEATING WITH INSTABILITY AND SHEAR PROFILES SUPPORTIVE OF THE
DEVELOPMENT OF SEVERE STORMS. THE STORMS WILL CROSS SOUTHEAST
ALABAMA AND CENTRAL PORTIONS OF THE FLORIDA PANHANDLE UNTIL
MID AFTERNOON...CROSS THE EASTERN PANHANDLE...WESTERN BIG BEND
AND SOUTHWEST GEORGIA DURING THE AFTERNOON...AND THE EASTERN
PORTIONS OF THE FORECAST AREA THIS EVENING.

ALTHOUGH THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND
GUSTS...A FEW HAILERS AND ISOLATED TORNADOES REMAIN POSSIBLE. THE
WEATHER SERVICE ALREADY WARNED FOR A TORNADO AND SEVERE THUNDERSTORM
ACROSS SOUTHEAST ALABAMA AT THE LEADING EDGE OF THE CONVECTION
AROUND 12 PM EDT. THE BEST WINDOW FOR SEVERE WEATHER WILL REMAIN IN
THE AFTERNOON HOURS. THERE IS ALSO A HIGH RISK FOR RIP CURRENTS
TODAY ALONG THE FLORIDA BIG BEND AND PANHANDLE BEACHES. ONSHORE
WINDS WILL KICK UP TO 15 TO 20 KNOTS TODAY...SO MARINERS ARE
ENCOURAGED TO EXERCISE CAUTION. WINDS WILL REMAIN ELEVATED TONIGHT
AS WINDS SHIFT TO OFFSHORE BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A PROLONGED PERIOD OF DRY WEATHER IS ON TAP. OUTSIDE OF FIRE
WEATHER ISSUES...THE ONLY WEATHER THREAT WILL BE NOCTURNAL SURGES
ACROSS THE GULF WATERS. EAST OT NORTHEAST WINDS WILL KICK UP TO
EXERCISE CAUTION RANGE EACH NIGHT AND THEN DROP OFF DURING EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED WITH THE ISSUANCE OF THE FIRST
CONVECTIVE WATCH TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

In the hours before

Special weather statement, Apr 8, 9:41 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1141 AM EDT THU APR 8 2010

ALZ065-066-068-069-081630-
COFFEE-DALE-GENEVA-HOUSTON-
1041 AM CDT THU APR 8 2010

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE...DALE...
GENEVA AND HOUSTON COUNTIES...

* UNTIL 1130 AM CDT

AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF LEVEL PLAINS...OR 8 MILES
SOUTHWEST OF DALEVILLE...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  6 MILES SOUTHEAST OF LEVEL PLAINS BY 1050 AM CDT.
  DALEVILLE BY 1100 AM CDT.
  NEWTON BY 1115 AM CDT.
  PINCKARD BY 1120 AM CDT.
  MIDLAND CITY BY 1125 AM CDT.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
Special weather statement, Apr 8, 10:40 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1240 PM EDT THU APR 8 2010

ALZ069-081715-
HOUSTON-
1140 AM CDT THU APR 8 2010

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HOUSTON COUNTY IN
SOUTHEAST ALABAMA...

* UNTIL 1215 PM CDT

AT 1134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COWARTS...OR NEAR DOTHAN...MOVING NORTHEAST
AT 35 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

17-GOULD
Special weather statement, Apr 8, 10:49 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1249 PM EDT THU APR 8 2010

ALZ065-081730-
COFFEE-
1149 AM CDT THU APR 8 2010

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE COUNTY...

* UNTIL 1230 PM CDT

AT 1148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ESTOTHEL...OR 11 MILES SOUTH OF ELBA...
MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  NEW BROCKTON BY 1220 PM CDT.
  ENTERPRISE BY 1225 PM CDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

25-CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Coffee

When
April 8, 11:10 AM CST
Where
Coffee County, 3 mi SW of Damascus
Rating
EF0
Path length
3 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
31.289, -86.036

An EF-0 tornado touched down just east of Alabama highway 87. The next area of damage was reported east-northeast from the initial touch down along county road 611 where a barn was destroyed along with several trees snapped. The final area of damage was reported north of Alabama highway 134 where a roof was taken off the porch of a house along with a portion of the roof over the kitchen. The overall path width of damage was around 75 yards, with maximum winds of 80 mph or EF-0 strength.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyThe tornado archive for Alabama, 2010Warnings in Alabama, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228910.